Mississippi, 2009

Flood in Mississippi, February 13, 2009

February 13, 2009 · NWS JAN · 1 event in 1 county or zone

A cluster of heavy thunderstorms moved over the Jackson metro area and deposited around 2 inches of rain. This caused some localized flooding in south Jackson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cluster of heavy thunderstorms moved over the Jackson metro area and deposited around 2 inches of rain. This caused some localized flooding in south Jackson. This was brought about by the combination of a northward moving warm front and an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 13, 3:05 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 13, 3:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 13 2009

.DISCUSSION...

TONIGHT THROUGH SUNDAY NIGHT...

GLOBAL MODELS AGREE THAT THE FAST ENERGETIC SOUTHERN STREAM WILL
CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. TWO DISTINCT
PERTURBATIONS WILL AFFECT THE AREA THIS WEEKEND...ONE TONIGHT INTO
EARLY SATURDAY AND THE OTHER SAT NIGHT INTO SUNDAY BRINGING LOCALLY
HEAVY RAINFALL AND MOSTLY ELEVATED TSTM ACTIVITY ALONG AND SOUTH OF
INTERSTATE 20. OTHERWISE GENERALLY MILD WEATHER...BY MID FEBRUARY
STANDARDS...WILL CONTINUE.

LATEST OBSERVATIONAL TRENDS SHOW THE STRENGTHENING WARM FRONT
ATTEMPTING TO EDGE NWD INTO SRN PORTIONS OF THE AREA THIS
AFTN...HOWEVER THE RAIN-COOLED AIR NORTH OF THE BOUNDARY IS HOLDING
TOUGH UNDERNEATH THE STRONG WESTERLY FLOW ALOFT. AS LONG AS
CONVECTION CONTINUES TO DEVELOP NORTH OF THE BOUNDARY...IT WILL BE
TOUGH TO GET THE FRONT INTO THE FORECAST AREA AND THIS SHOULD LIMIT
ANY POTENTIAL FOR SFC-BASED/SVR TSTM POTENTIAL TONIGHT.
NONETHELESS...HIGH PRECIPITABLE WATER AIRMASS (>1.5 INCHES) ALONG
THE GULF COAST WILL SUPPLY PLENTY OF MOISTURE AND CONVECTIVE
INSTABILITY ABOVE THE WARM FRONT AS IT CONTINUES TO SURGE NORTH SO
EXPECT LOCALLY HEAVY RAINFALL WILL REMAIN A CONCERN. AS LOW LEVEL
FLOW VEERS AND DEEP LAYER FLOW BECOMES MORE UNIDIRECTIONAL...THERE
WILL BE MORE OPPORTUNITY FOR TRAINING OF CONVECTIVE CELLS ALONG AND
SOUTH OF I-20. THERE IS ALREADY EVIDENCE OF THIS HAPPENING OVER
CNTRL LA INTO SWRN MS AND THE 12Z NAM HINTED AT THIS THROUGH THE
EVNG. ALSO..GIVEN THE SUBSTANTIAL ELEVATED INSTABILITY (>400 J/KG
ABOVE 850MB)...SMALL TO MARGINALLY SEVERE HAIL WILL STILL BE A
POSSIBILITY INTO THE EVNG. EXPECT OVERALL WEAKENING TREND TO PRECIP
LATE TONIGHT AS THE PERTURBATION MOVES OFF.

THERE WILL BE A RELATIVE BREAK IN THE ACTION SATURDAY. A FEW
SHOWERS COULD LINGER IN THE MORNING OVER SE PORTIONS OF THE AREA
AS THE FRONTAL BOUNDARY SLOWLY SAGS BACK TO THE SOUTH. THE NEXT
PERTURBATION IS WELL-AGREED UPON BY MODELS TO IMPACT THE AREA SAT
NIGHT WITH PERHAPS SIMILAR WEATHER AS THE FIRST SYSTEM. MOISTURE
(1-1.5 INCH PW) AND INSTABILITY WILL BE A BIT LESS THAN WITH THE
FIRST SYSTEM...AND ONCE AGAIN IT WILL BE CONFINED TO ALONG AND SOUTH
OF INTERSTATE 20. AT THIS POINT THERE IS NO NEED TO MENTION THIS
SYSTEM IN THE HWO.

PREVIOUS LONG TERM FORECAST IS IN PRETTY GOOD SHAPE...BUT INCREASED
POPS SOME FOR WEDNESDAY/WED NIGHT AS LATEST GUIDANCE SHOWS A SLOWER
SOLUTION. /EC/

PREVIOUS LONG TERM DISCUSSION...

TO START OFF THE NEW WORK WEEK...HIGH PRESSURE WILL QUICKLY BUILD
SOUTHEAST INTO THE FORECAST AREA.  A SMALL DRYING OUT OF OUR AIRMASS
WILL BEGIN SUNDAY NIGHT AND CONTINUE INTO MONDAY.  HOWEVER...LOOK
FOR SOUTHERLY FLOW TO COMMENCE ONCE AGAIN BY LATE MONDAY NIGHT AS
THE SURFACE HIGH QUICKLY SHIFTS EAST OF THE CWA.

MOISTURE AND CLOUDS WILL BEGIN TO FILTER BACK INTO THE FORECAST AREA
ON TUESDAY.  RAIN LOOKS TO BEGIN DEVELOPING ACROSS THE WESTERN
PORTIONS OF THE CWA TUESDAY NIGHT AS ANOTHER UPPER LEVEL DISTURBANCE
RACES EAST THEN NORTHEAST ACROSS THE MID MISSISSIPPI RIVER VALLEY
AND INTO THE GREAT LAKES REGION.  THIS WILL SEND ANOTHER COLD
FRONT...A STRONGER ONE AT THAT...INTO AND THROUGH REGION TUESDAY
NIGHT INTO WEDNESDAY.

BEHIND THIS FRONT...HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE
LOWER MISSISSIPPI RIVER VALLEY THURSDAY INTO FRIDAY FILTERING A
COOLER DRIER AIRMASS INTO THE REGION. /19/

&&

.AVIATION...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO SPREAD
NORTHEAST ACROSS THE REGION. THE ACTIVITY WAS SLOWLY SPREADING
NORTH. LOW CLOUDS...RAIN AND FOG WILL CONTINUE TO IMPACT
JAN/HBG/HEZ/MEI. ALTHOUGH LOW CEILINGS MAY DEVELOP OVER GLH BY
22Z...VISIBILITY RESTRICTIONS MAY NOT DEVELOP UNTIL 00Z. BEYOND 00Z
LIGHT RAIN...FOG AND LOW CLOUDS WILL CONTINUE AT MOST SITES THROUGH
12Z. LIFR-MVFR CONDITIONS WILL PREVAIL. AROUND 12Z RAIN WILL END FOR
GLH BUT LOW CLOUDS MAY LINGER UNTIL 15Z...AT GWO RAIN WILL END
AROUND 13-14Z AND LOW CLOUDS WILL CONTINUE THROUGH 15-16Z. RAIN WILL
END AROUND 15Z FOR JAN/GTR AND MAYBE 16Z FOR MEI WITH CLOUDS LIFTING
AROUND 18Z...AT HBG LIFR-MVFR CONDITIONS SHOULD PREVAIL UNTIL
19-20Z. RAIN WILL REMAIN NEAR HBG THROUGH AT LEAST 00Z. SKIES WILL
PROBABLY NOT BECOME CLEAR SATURDAY. SCT-BKN CEILINGS WILL LIFT ABOVE
3KFT AT MOST LOCATIONS BY 18Z AND CONTINUE THROUGH 00Z BEFORE
GRADUALLY RETURNING NORTH AROUND 6Z SUNDAY. CEILINGS WILL LIKELY
REMAIN AROUND 2500FT FOR HBG. RAIN MAY RETURN FOR JAN/HBG/MEI AFTER
6Z AND CONTINUE THROUGH AT LEAST 18Z SUNDAY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/07/19
Hazardous weather outlook, Feb 13, 2:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CST FRI FEB 13 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>046-142015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
205 PM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

LAZ015-016-023>026-MSZ047>066-072>074-142015-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
205 PM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND SATURDAY

STRONG THUNDERSTORMS REMAIN POSSIBLE FOR AREAS SOUTH OF INTERSTATE 20
THIS AFTERNOON AND EVENING. PEA TO DIME SIZED HAIL AND WIND GUSTS TO
45 MPH WILL BE POSSIBLE. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED.
1 TO 2 INCH RAINFALL AMOUNTS MAY CAUSE PONDING OF WATER ON ROADWAYS.

A WEAK DISTURBANCE WILL MOVE INTO THE REGION...AS A WARM FRONT
SHIFTS NORTH BRINGING WARM GULF AIR INTO THE AREA. AS WINDS ALOFT
INCREASE OVER THE MOIST ATMOSPHERE...A FEW STRONG THUNDERSTORMS
MAY DEVELOP. ALTHOUGH THE BEST MOISTURE AND INSTABILITY WILL REMAIN
ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR...STRONG THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE SOUTHERN HALF OF THE REGION. MUCH OF THE
THUNDERSTORM ACTIVITY WILL DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Feb 13, 12:00 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CST FRI FEB 13 2009

MSZ074-131845-
FORREST MS-
1200 PM CST FRI FEB 13 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED
15 MILES SOUTHWEST OF MAXIE AT NOON CST...MOVING EAST AT 40 MPH.
THIS STORM WILL AFFECT THE FAR SOUTHERN PORTIONS OF FORREST COUNTY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN FORREST COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

EEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hinds

When
February 13, 4:00 PM CST to 6:00 PM CST
Where
Hinds County, 1.71 mi NNW of Nogan to 1.79 mi NW of Nogan
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.274, -90.227

A couple streets were flooded across South Jackson. This occurred as 2 inches of rain accumulated over 4 to 5 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153253.